Alert archive / Texas / Tornado Warnings in 2010

Tornado Warning 7, NWS Lubbock, TX

May 24, 2010Cottle County, Texas

NWS Lubbock, TX issued this tornado warning at May 24, 2010, 6:52 PM CDT for Cottle County, Texas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2010, 6:52 PM CDT (23:52 UTC)
Expired
May 24, 2010, 7:15 PM CDT
In force
23 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

County Cottle County, TX

The radar

The Altus AFB radar (KFDR), 113 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 1:00 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2010-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2157 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2010-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 228 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2157 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
586 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
228 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
2.4
Supercell composite
12.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

007 
WFUS54 KLUB 242352
TORLUB
TXC101-250015-
/O.NEW.KLUB.TO.W.0007.100524T2352Z-100525T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
652 PM CDT MON MAY 24 2010

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* TORNADO WARNING FOR...
  COTTLE COUNTY IN NORTHWEST TEXAS.

* UNTIL 715 PM CDT

* AT 649 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST
  DANGEROUS PART OF THIS STORM WAS LOCATED 8 MILES NORTH OF
  PADUCAH...MOVING NORTHEAST AT 35 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE SWEARINGEN AND
  PADUCAH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW! ABANDON MOBILE HOMES
AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

THIS TORNADO MAY BE WRAPPED IN RAIN AND NOT EASILY SEEN. IF YOU WAIT
UNTIL YOU SEE OR HEAR IT COMING IT MAY BE TOO LATE. TAKE SHELTER NOW!

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

&&

LAT...LON 3423 10005 3407 10005 3394 10033 3408 10046
      3432 10031 3431 10017 3424 10003
TIME...MOT...LOC 2351Z 221DEG 31KT 3415 10032

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at May 24, 6:42 PM CDT, 10 minutes earlier.

Area forecast discussion, May 24, 6:42 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
642 PM CDT MON MAY 24 2010

.AVIATION...
WIDELY SCATTERED TSRA NEAR THE TERMINALS ARE EXPECTED TO DECLINE
IN INTENSITY AND COVERAGE BY SUNSET. KCDS STANDS THE GREATEST
CHANCE OF PRECIP AS A +TSRAGR PASSES JUST SOUTH OF THE TERMINAL
EARLY THIS EVENING. OTHERWISE EXPECT SELY WINDS TO BE MAINTAINED
FOR THE DURATION OF THIS PERIOD WITH A WINDOW OF MVFR CIGS AT BOTH
TERMINALS BY EARLY TUE MORNING...POSSIBLY LOWERING TO IFR AT
LBB...BEFORE RETURNING TO VFR LATER IN THE MORNING.

&&

.PREV DISCUSSION... /ISSUED 333 PM CDT MON MAY 24 2010/

SHORT TERM...
SCATTERED TSTM DEVELOPMENT IS ONGOING EAST OF A NEARLY STATIONARY
DRYLINE RUNNING ROUGHLY ALONG I-27 TO LUBBOCK...THEN BENDING SW INTO
SRN TERRY COUNTY WHERE THE DRYLINE INTERSECTS AN OUTFLOW BOUNDARY
MOVING NW FROM STORM ACTIVITY IN THE PERMIAN BASIN...IN THIS SECTOR
THE DRYLINE/OUTFLOW BOUNDARY WAS SLOWLY RETREATING TO THE NW.
CURRENTLY...THE STORMS CONTINUE TO STRUGGLE AGAINST REMAINING CAP
BETWEEN 600-650 MB AS INDICATED ON KAMA 18Z SOUNDING. WE DO THINK
THAT BETWEEN NOW AND 8 PM OR SO THERE IS THE POTENTIAL FOR AT LEAST
ISOLATED CELLS TO BREACH THE CAP AND REALIZE CAPES UP TO ABOUT 3000
J/KG. SHEAR IS ON THE LOW SIDE...BUT BACKED SFC WINDS ARE RESULTING
IN MODEST SR-HELICITY AND THIS SHOULD INCREASE THIS EVENING AS
LOW-LVL WINDS BACK AND STRENGTHEN SO WILL MAINTAIN MENTION OF SVR IN
THE FCST.

TONIGHT...THE DRYLINE WILL RETREAT QUICKLY INTO EASTERN NM AND WE
EXPECT A RETURN OF LOW STRATUS ACROSS THE AREA. SW FLOW ALOFT AROUND
BROAD UPPER TROUGH TO OUR WEST SHOULD PRODUCE PERIODS OF ENHANCED
/ALTHOUGH MODEST/ ASCENT THROUGH THE NIGHT THAT MIGHT BE ENOUGH TO
GENERATE A FEW ELEVATED STORMS IN CONJUNCTION WITH THE LOW-LEVEL
JET...THIS POTENTIAL WILL BE MAINLY ACROSS THE ROLLING PLAINS.
TUESDAY...ANOTHER SHORTWAVE WILL SWING NEWD ACROSS NM...BRUSHING
WTX. WITH THE DRYLINE NEAR THE TX/NM BORDER...AFTERNOON TSTM CHANCES
SHOULD BE HIGHEST ACROSS OUR WESTERN ZONES. AGAIN...PROGS OF
DEEP-LAYER SHEAR AND INSTABILITY ARE SUFFICIENT FOR A CHANCE OF SVR
WX FROM ANY STORMS THAT DO DEVELOP...ESPECIALLY IN THE NW WHERE
SHEAR WILL BE STRONGEST. DUE TO GREATER STRATUS COVERAGE IN THE
MORNING AND DEEPER MOISTURE ACROSS THE WESTERN ZONES...THEY SHOULD
NOT WARM UP AS MUCH ON TUE AND WE EXPECT HIGH TEMPS MAINLY IN THE
MID-80S AREAWIDE.

LONG TERM...
HIGHLY AMPLIFIED PATTERN OF RECENT DAYS WILL CONTINUE THROUGH THE
REMAINDER OF THIS WEEK WITH ONE NOTABLE DIFFERENCE...THE BLOCKING
RIDGE ACROSS THE ERN CONUS WILL BEGIN RETROGRADING BEFORE TAKING UP
RESIDENCE IN THE GREAT PLAINS BY FRI. UPSHOT OF THIS LOCALLY WILL BE
A DIMINISHING MID/UPPER TROPOSPHERIC FLOW WITH THE DRYLINE TAKING
REFUGE IN NM.

BEST CHANCE FOR WETTING RAINS APPEARS TO BE TUE EVENING AS MOST
MODELS SUGGEST LATE DAY TERRAIN-INDUCED CONVECTION IN NM POSSIBLY
AMPLIFYING INTO AN MCS AS THE LLJ EMERGES. PRESENCE OF RESPECTABLE
MID-LEVEL WINDS DURING THIS TIME WOULD FAVOR TRANSPORTING SOME OF
THIS ACTIVITY INTO OUR CWA...SO CHANCE POPS CONTINUE TUE NIGHT ON
THE CAPROCK. BEYOND THIS TIME PRECIP CHANCES ARE LESS CERTAIN AS
THE STEERING FLOW SLACKENS AND HEIGHTS GRADUALLY BUILD. PERSISTENT
SELY LL FLOW WOULD FAVOR LATE DAY TSRA ALONG THE HIGHER TERRAIN OF
NM POSSIBLY THREATENING OUR WRN ZONES BY SUNSET EACH NIGHT. BUT
WILL KEEP THIS SCENARIO RELEGATED TO WED NIGHT FOR NOW AS
UNCERTAINTY BEYOND THIS TIME IS TOO GREAT. ALTHOUGH CAPPING IS
WEAK TO NON-EXISTENT ACROSS THE CWA DURING PEAK HEATING WED-
THU...LACK OF FOCUSED LIFT MAY PRECLUDE STORMS ESPECIALLY OFF THE
CAPROCK. HOWEVER...ANY PRE-EXISTING CONVECTIVE BOUNDARIES COULD
CERTAINLY COMPENSATE FOR SYNOPTIC LIFT.

GFS/ECMWF/GEM ALL INDICATE THE SOUTHERN EXTENT OF THE L/W RIDGE WILL
WEAR DOWN MEMORIAL DAY WEEKEND AS A PACIFIC TROF LIFTS NORTHEAST
ACROSS THE CENTRAL ROCKIES. NORTHWARD DISPLACEMENT OF THIS TROF DOES
NOT INSPIRE MUCH CONFIDENCE IN ADDING PRECIP MENTION FOR SUCH A HIGH
VIS HOLIDAY WEEKEND...SO WILL KEEP PRECIP MENTION AT BAY EVEN THOUGH
THE DRYLINE WILL LIKELY MAKE A RETURN UNDER A DEEPENING SWLY FLOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        57  83  59  81  59 /  10  30  30  20  20
TULIA         60  83  63  80  61 /  20  20  30  20  10
PLAINVIEW     61  84  64  79  61 /  20  20  30  20  10
LEVELLAND     63  85  62  81  62 /  20  20  30  20  20
LUBBOCK       66  85  63  81  63 /  20  20  30  20  20
DENVER CITY   66  86  62  85  62 /  20  20  30  20  20
BROWNFIELD    68  86  63  83  63 /  20  20  30  20  20
CHILDRESS     68  86  65  85  64 /  20  20  20  10  10
SPUR          66  85  66  78  64 /  20  20  20  10  10
ASPERMONT     68  85  66  82  66 /  20  20  20  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

93
Hazardous weather outlook, May 24, 11:12 AM CDT, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1112 AM CDT MON MAY 24 2010

TXZ021>044-251615-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1112 AM CDT MON MAY 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO FORM ALONG AND
EAST OF A DRYLINE THIS AFTERNOON. THE BEST CHANCES FOR
THUNDERSTORM DEVELOPMENT ARE EXPECTED TO BE EAST OF US HIGHWAY
385. SOME OF THESE THUNDERSTORMS COULD BECOME STRONG TO
SEVERE...WITH THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING
WINDS. THE DRYLINE WILL RETREAT WEST INTO NEW MEXICO THIS
EVENING...WITH THE SEVERE THUNDERSTORM THREAT CONTINUING ACROSS
THE ENTIRE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND
WEDNESDAY. WEAKER WIND SHEAR AND DECREASING INSTABILITY WILL BEGIN
TO LIMIT THE RISK OF SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 24, 5:05 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
505 PM CDT MON MAY 24 2010

TXZ025-026-031-032-242230-
CHILDRESS-COTTLE-HALL-MOTLEY-
505 PM CDT MON MAY 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR COTTLE...MOTLEY...HALL  AND
CHILDRESS  COUNTIES...

AT 503 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL MOTLEY COUNTY...MOVING NORTH AT 45
MPH.

PENNY SIZE HAIL...WINDS SPEEDS UP TO 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

MEADOWS
Local storm report, May 24, 5:44 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
544 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             MATADOR                 34.02N 100.82W
05/24/2010  E0.75 INCH       MOTLEY             TX   PUBLIC

            PENNY SIZE HAIL REPORTED AT THE TEXACO GAS STATION IN
            MATADOR

&&

EVENT NUMBER LUB1000151

JORDAN
Local storm report, May 24, 6:14 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
614 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             11 E MATADOR            34.01N 100.63W
05/24/2010  E1.00 INCH       MOTLEY             TX   FIRE DEPT/RESCUE

            FIRE DEPARTMENT SPOTTERS REPORT QUARTER SIZE HAIL AND
            ROTATION WITH THE STORM

&&

EVENT NUMBER LUB1000152

JORDAN
Special weather statement, May 24, 6:16 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
616 PM CDT MON MAY 24 2010

TXZ029-035-242345-
HALE-LUBBOCK-
616 PM CDT MON MAY 24 2010

...SPECIAL WEATHER STATEMENT FOR LUBBOCK AND HALE COUNTIES...

AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTH OF ABERNATHY...OR IN THE VICINITY
OF THE LUBBOCK INTERNATIONAL AIRPORT MOVING NORTH AT 30 MPH.

ONE HALF INCH DIAMETER HAIL...WIND SPEEDS UP TO 30 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE
WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

AMP
Local storm report, May 24, 6:23 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
623 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     FUNNEL CLOUD     5 WSW PADUCAH           33.99N 100.38W
05/24/2010                   COTTLE             TX   FIRE DEPT/RESCUE

            PADUCAH FD REPORTS A BRIEF FUNNEL CLOUD

&&

EVENT NUMBER LUB1000153

JORDAN
Special weather statement, May 24, 6:50 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
650 PM CDT MON MAY 24 2010

TXZ024-250015-
BRISCOE-
650 PM CDT MON MAY 24 2010

...SPECIAL WEATHER STATEMENT FOR BRISCOE COUNTY...

AT 650 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTH OF SILVERTON...MOVING NORTHEAST AT
25 MPH.

PEA SIZE HAIL...WIND SPEEDS UP TO 30 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 4:09 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Swisher36 min
May 24, 4:40 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Swisher24 min
May 24, 4:43 PM CDTSevere Thunderstorm WarningLUBCottle, Dickens, King, Motley47 min
May 24, 4:53 PM CDTSevere Thunderstorm WarningLUBBriscoe, Swisher23 min
May 24, 5:36 PM CDTSevere Thunderstorm WarningLUBCottle, Dickens, King, Motley54 min
May 24, 6:07 PM CDTTornado WarningLUBCottle, Motley38 min
May 24, 6:32 PM CDTSevere Thunderstorm WarningLUBCottle, Hall, Motley43 min

Nearby

Tornado Warnings in Texas, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.